|Living with Adult ADHD||ADHD in Women||Apps & Tools|
|Signs & Symptoms||Health & Sleep||Time Management|
|First 100 Days||ADHD at Work||Relationships|
|ADHD Parenting Home||Parenting Strategies||ADHD Teens||Summer Camps|
|Oppositional Defiant||Health & Nutrition||Social Skills||Homework Help|
|Discipline Fixes||Sleep||Organization Skills||Free Downloads|
|ADHD Treatment Home||Natural Treatments||Treating Kids|
|Medications||Diet & Nutrition||Treating Kids Naturally|
|Medication Reviews||Side Effects||First 100 Days|
|Learning Home||Homework Help||Learning Disabilities|
|School Accommodations||Organization Skills||Teachers' Guide|
|IEP/504 Plan||Behavior at School||ADHD/LD Schools|
|ADHD Symptoms Home||Self-Tests||ADHD in Women|
|ADHD Symptoms||Related Conditions||Diagnosing Kids|
|Types of ADHD||Diagnosing ADD||Dealing with Diagnosis|
|Give a Gift|
Alternatives to ADHD Stimulants?
"My son became withdrawn and fidgety on Ritalin, so we decided to take him off it. What alternatives will help him focus?"
Ritalin can cause an increase in obsessive-compulsive type behaviors. If the dose is too high, it can cause the patient to act withdrawn or flat. I agree that another medication plan might be tried.
The best next step after the stimulant medications would be to try one of the group called "tricyclic antidepressants." These medications, at the low doses used for ADHD, have the same effect on the level of norepinepherine, as do the stimulants. Thus, the patient becomes less active or distractible. Talk to your doctor about using Imipramine or another of these tricyclic antidepressants.
Larry Silver, M.D., is clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C. and director of training in child and adolescent psychiatry at Georgetown University School of Medicine. He is a former acting director and deputy director of the National Institute of Mental Health, as well as the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities.